Article Text

PDF
Haemorrhagic vitreoretinal complications associated with combined antiplatelet agents
  1. E N Herbert1,
  2. B Mokete1,
  3. T H Williamson1,
  4. D A H Laidlaw2
  1. 1Vitreo-Retinal Unit, St Thomas’s Hospital, Lambeth Palace Road, London SE1 7EH, UK
  2. 2Eye, Ear and Mouth Unit, Maidstone General Hospital, Hermitage Lane, Barming, Maidstone ME16 9QQ, UK
  1. Correspondence to: Dr E N Herbert Vitreo-Retinal Unit, St Thomas’s Hospital, Lambeth Palace Road, London SE1 7EH, UK; enherbert{at}doctors.org.uk

Statistics from Altmetric.com

Antiplatelet agents are increasingly encountered in combination1–3 or taken with non-steroidal anti-inflammatory drugs (NSAIDs), which potentiate their action. We present four cases of intraocular haemorrhage associated with these combinations.

Case 1

An 83 year old man presented with visual acuity reduced to hand motions in both eyes as a result of dense vitreous haemorrhage. He had hypertension, which was being treated, but was not diabetic. Medications included 75 mg clopidogrel once daily and diclofenac.

He underwent a right vitrectomy with cryotherapy and gas tamponade. There was copious intraocular and extraocular bleeding that was difficult to control, significantly prolonging surgery. Postoperatively the acuity was still hand motions with persistent vitreous haemorrhage. Clopidogrel and diclofenac were discontinued before left eye surgery. …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.